Illinois, 2012Lightning Strike in Illinois, June 11, 2012
June 11, 2012 · NWS PAH · 1 event in 1 county or zone
Strong thunderstorms moved east-southeastward across extreme southern Illinois. The complex of thunderstorms maintained intensity as the atmosphere destabilized during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved east-southeastward across extreme southern Illinois. The complex of thunderstorms maintained intensity as the atmosphere destabilized during the afternoon. The storms were aided by a supply of moist and unstable air, characterized by steep mid-level lapse rates and rich boundary layer moisture. Mixed layer cape values were around 3,000 j/kg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 11, 12:15 PM CST, 2 hours earlier.
Area forecast discussion, Jun 11, 12:15 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON JUN 11 2012
.UPDATE...
ISSUED AT 110 PM CDT MON JUN 11 2012
UPDATED THE AVIATION SECTION FOR THE 18Z TAF ISSUANCE.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 219 AM CDT MON JUN 11 2012
WEAK H5 WAVE THAT CROSSED THE REGION SUNDAY TURNED OUT TO BE ANOTHER
DUD. SOME PRECIPITATION WAS GENERATED BUT VERY LITTLE AND FAR BETWEEN.
NOT SURPRISING THOUGH...AS HISTORY HAS TAUGHT US THAT IT IS VERY DIFFICULT
TO BREAK A DROUGHT PATTERN...OR AN EXTREMELY WET PATTERN FOR THAT MATTER.
WITH THAT BEING SAID...PRECIPITATION CHANCES...QPF...ETC WITH THE APPROACHING
FRONTAL SYSTEM SEEM TO BE DROPPING OFF SLIGHTLY WITH EACH SUBSEQUENT
MODEL RUN. FEEL MOST ALL AREAS WILL GET AT LEAST SOME RAIN...BUT VERY
DIFFICULT TRYING TO PIN DOWN WHERE THE MAIN AXIS WILL BE. WITH POSSIBLY
A COUPLE OF EXCEPTIONS...SADLY THIS ROUND OF PRECIPITATION WILL NOT
BE NEARLY ENOUGH TO MAKE A SIGNIFICANT DIFFERENCE TO AREA CROPS.
TO MAKE MATTERS WORSE...PRECIPITATION WILL BE MOVING OUT OF THE
CWA MORE QUICKLY THAN PREVIOUSLY FORECAST. NOW BY 12Z TUESDAY THE
ONLY CHANCES FOR PRECIPITATION SHOULD BE A SLIVER OVER THE EXTREME
SOUTHEAST SECTIONS OF THE CWA.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 219 AM CDT MON JUN 11 2012
THE MODEL TRENDS HAVE BEEN INDICATING A LITTLE DRIER WITH
CONSECUTIVE RUNS. SOME WETTER THAN OTHERS BUT ALL SEEM TO BE
TRENDING DRIER. THE ECMWF CONTINUES TO THE DRIEST WITH DEEP MIXING
LAYERS AND VERY DRY DEW POINTS COMPARED TO CLIMO AS PREVIOUS
DISCUSSION POINTED OUT. DAY SHIFT PULLED POPS FOR FRIDAY AND WILL
FOLLOW THAT TREND AS WELL FOR SATURDAY. SUNDAY NOW APPEARS TO BE OUR
BEST SHOT AT AIR MASS OR SUMMER TYPE CONVECTION. BUT AS PREVIOUSLY
STATED WITH STRONG HIGH CENTERED OVER THE GREAT LAKES AND EXTENDING
SOUTH INTO THE LOWER OHIO AND MID MISSISSIPPI VALLEYS NOT TOO
EXCITED ABOUT CONVECTION THIS WEEKEND.
AS FOR TEMPS VERY LITTLE CHANGE FROM PREVIOUS FCST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 110 PM CDT MON JUN 11 2012
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PROGRESS SOUTHEAST
ACROSS THE FORECAST TERMINALS THROUGH THE AFTERNOON. THE STORMS
WILL BRING A PERIOD OF MVFR/IFR CEILINGS AND VISIBILIITES AS IT
MOVES THROUGH...IN ADDITION TO THE POTENTIAL FOR STRONG/SEVERE WIND
GUSTS. OUTSIDE OF THUNDERSTORM ACTIVITY...MAINLY VFR CONDITIONS
ARE EXPECTED. SHOWERS AND STORMS WILL END FROM WEST TO EAST LATE
THIS AFTERNOON INTO THIS EVENING. PREVAILING SOUTHWEST WINDS
AROUND 10 KNOTS WILL TEMPORARILY SHIFT TO THE WEST/NORTHWEST
BEHIND THE GUST FRONT AS THE STORMS PASS THIS AFTERNOON. WINDS
SHOULD SHIFT TO THE NORTHWEST LATE TONIGHT AND TUESDAY MORNING
WITH THE PASSAGE OF A COLD FRONT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 11, 9:24 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1024 AM CDT MON JUN 11 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1024 AM CDT MON JUN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE EAST INTO SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON. THERE IS A SLIGHT
RISK OF STORMS BECOMING SEVERE THIS AFTERNOON ACROSS SOUTHEAST
MISSOURI AND POSSIBLY EVEN FAR SOUTHWEST ILLINOIS. DAMAGING WIND
GUSTS AND LARGE HAIL APPEAR TO BE THE MAIN RISKS WITH THESE
STORMS...THO AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.
LOCALLY HEAVY RAINS ARE ALSO A GOOD POSSIBILITY WITH ANY
THUNDERSTORMS THAT OCCUR.
THE HIGHEST THUNDERSTORM RISK APPEARS TO BE OVER SOUTHEAST MISSOURI
AND SOUTHWEST ILLINOIS TODAY...THEN FARTHER SOUTH AND EAST ACROSS
THE FORECAST AREA LATE IN THE DAY INTO THE EVENING. SCATTERED SEVERE
STORMS APPEAR TO BE A POSSIBILITY ALONG WITH LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY IN SOUTHEAST
MISSOURI AND FAR SOUTHWEST ILLINOIS...AND POSSIBLY BE NEEDED LATE
TODAY AND THIS EVENING OVER THE REMAINDER OF THE FORECAST AREA.
SPOTTERS ARE ENCOURAGED TO KEEP UP WITH THE LATEST STORM
CONDITIONS. PLEASE ALSO REMEMBER TO REPORT ANY FLOODING OR HEAVY
RAINFALL OVER AN INCH AN HOUR.
In the hours before
Local storm report, Jun 11, 1:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND DMG 7 W SIKESTON 36.88N 89.71W
06/11/2012 STODDARD MO TRAINED SPOTTER
EXTREMELY STRONG WINDS CAUSING NUMEROUS TREES TO COME
DOWN BETWEEN BLOOMFIELD AND SIKESTON ON HIGHWAY Y.
&&
DLLLocal storm report, Jun 11, 1:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 1 S BERNIE 36.66N 89.97W
06/11/2012 E65 MPH STODDARD MO TRAINED SPOTTER
ESTIMATED 60 TO 70 MPH WINDS AND SEVERAL POWER LINES DOWN
JUST SOUTH OF BERNIE.
&&
DLLLocal storm report, Jun 11, 1:13 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST CATRON 36.61N 89.71W
06/11/2012 E70 MPH NEW MADRID MO TRAINED SPOTTER
&&
DLLSpecial weather statement, Jun 11, 1:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT MON JUN 11 2012
ILZ085-086-089>091-093-094-KYZ004-005-007-112100-
BALLARD KY-HARDIN IL-JOHNSON IL-LIVINGSTON KY-MASSAC IL-MCCRACKEN
KY-POPE IL-PULASKI IL-SALINE IL-WILLIAMSON IL-
254 PM CDT MON JUN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN HARDIN...EXTREME
SOUTHEASTERN WILLIAMSON...SOUTHERN SALINE...EXTREME NORTHEASTERN
PULASKI...POPE...MASSAC AND EASTERN JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...AND NORTHEASTERN BALLARD...MCCRACKEN AND NORTHWESTERN
LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 400 PM CDT...
AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR NEW COLUMBIA...OR 11 MILES NORTH OF
METROPOLIS...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM AS WELL AS NEARBY STORMS.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
LONE OAK...PADUCAH...BROOKPORT...GOLCONDA...JOY...BURNA...
EDDYVILLE...HAMLETSBURG AND SMITHLAND.
Special weather statement, Jun 11, 1:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT MON JUN 11 2012
KYZ005>007-112045-
GRAVES KY-LIVINGSTON KY-MCCRACKEN KY-
256 PM CDT MON JUN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR GRAVES...MCCRACKEN AND EXTREME
SOUTHWESTERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 345 PM
CDT...
AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF WEST
PADUCAH TO FULTON...AND MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
LONE OAK...MAYFIELD...PADUCAH...REIDLAND...WEST PADUCAH...
SEDALIA...LYNNVILLE...FANCY FARM...LOWES...WINGO AND SYMSONIA.
Special weather statement, Jun 11, 2:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CDT MON JUN 11 2012
ILZ090-091-094-KYZ005>013-112200-
CALDWELL KY-CALLOWAY KY-CRITTENDEN KY-GRAVES KY-HARDIN IL-LIVINGSTON
KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-TRIGG KY-
314 PM CDT MON JUN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...SOUTHERN POPE AND MASSAC
COUNTIES IN SOUTHERN ILLINOIS...AND GRAVES...CRITTENDEN...CALLOWAY...
CALDWELL...TRIGG...MARSHALL...MCCRACKEN...LYON AND LIVINGSTON
COUNTIES IN WESTERN KENTUCKY UNTIL 500 PM CDT...
AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
STURGIS TO METROPOLIS TO FULTON...AND MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
LONE OAK...PADUCAH...MAYFIELD...MARION...REIDLAND...CALVERT CITY...
BENTON...EDDYVILLE...MURRAY...PRINCETON...LAND BETWEEN THE LAKES
AREA...CADIZ...WEST PADUCAH...JOY...BROOKPORT...BURNA...SALEM...
SEDALIA...LEDBETTER AND LYNNVILLE.
Lightning, Massac
- When
- June 11, 2:15 PM CST
- Where
- Massac County, Metropolis
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -88.730
Lightning struck the Metropolis Police Department, causing extensive damage to radio equipment and other electronics.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, June 11, 2012$920,000 · 1 in hail · 65 events
- Tornado and Flash Flood in South Carolina, June 11, 2012$439,000 · EF1 · 11 events
- Flash Flood and Hail in Arkansas, June 11 to 12, 2012$293,000 · 1.5 in hail · 37 events
- Hail and Damaging Winds in Missouri, June 11, 2012$140,000 · 1 in hail · 30 events
- Damaging Winds in Alabama, June 11, 2012$200,000 · 52 kt wind · 21 events
- Damaging Winds in Kentucky, June 11, 20122 injured · $126,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 11 to 12, 2012$79,000 · 2.75 in hail · 30 events
- Damaging Winds in Tennessee, June 11, 2012$46,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Missouri, June 11, 2012$35,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Alabama, June 11, 20121.25 in hail · 32 events
- Damaging Winds in Florida, June 11, 2012$17,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Tennessee, June 11, 20121.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389028.